Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 110, NWS Amarillo, TX

June 12, 1997Hartley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 12, 1997, 6:17 PM CDT for Hartley County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1997, 6:17 PM CDT (23:17 UTC)
Expired
Jun 12, 1997, 7:00 PM CDT
In force
43 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Hartley County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-423 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 122317 RRA
SVRAMA
TXC205-130000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
617 PM CDT THU JUN 12 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...NORTHEASTERN HARTLEY COUNTY
 
AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
SEVERE THUNDERSTORMS...ONE JUST EAST OF DALHART AND ONE...3 MILES
NORHTEAST OF HARTLEY MOVING EAST NORTHEAST AT 20 MILES AN HOUR.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:36 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 12, 3:36 PM CDT, 2 hours 41 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT THU JUN 12 1997

SFC LOW NR GAG WITH WK CDFNT/TROF EXTDG SWWD PAST AMA.  ELY SFC WNDS
CONTG OVR NRN SXNS PROMOTING UPSLP FLOW.  DWPTS RMNG IN LOWER 60S ACRS
OK PNHDL WITH MID 60S DIRECTED TWD AREA FM DDC AREA.  TEMPS IN 80S
HAVE RESULTED IN HI INSTBY...SPCLY NRN ZNS.  DRYLN BGNG TO ENTER SWRN
ZNS ATTM...BUT CNVGNC NOT TOO STG AT PRESENT.  WITH THESE 2 BNDRYS IN
PLACE...WL CARRY POPS 1ST PD ALL ZNS.  WL FOLLOW SPC GUIDANCE FOR PSBL
SVR FOR NRN AND ERN SXNS...AND WL ALSO INCLUDE S-CNTRL...WHERE EFFECTS
OF APCHG JET STREAK WL BE FVBL.  WL TREND HIEST POPS NERN ZNS NR SFC
LOW...TAPERING OFF TO 20 PCT WRN AND SWRN ZNS WHERE MSTR NOT AS DEEP.
CONDS LOOD FVBL FOR MORE CNVTN FRI AND FRI NGT AS 1ST BNDRY RMNS IN
AREA AND NEXT VOT MAX PASSES OVHD.  H5 LOW DIGS TO SWRN U.S. BY WEEK-
END...WITH STRENGTHENING AND DIFLUENT FLOW FOR PNHDLS.  CONT WITH CHC
TRW THRU EXTDD.  03

.AMA...
TX...NONE.
OK...NONE.

COCKRELL

In the hours before

Special weather statement, Jun 12, 1:00 PM CDT, 5 hours 17 minutes before
OKZ001>003-TXZ001>020-130500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUN 12 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
OKLAHOMA PANHANDLE AND THE EXTREME NORTHERN AND EASTERN TEXAS
PANHANDLE THIS AFTERNOON INTO TONIGHT...

THE RISK AREA IS GENERALLY EAST OF A LINE FROM BOISE CITY OKLAHOMA
TO SHAMROCK TO WELLINGTON.

A COMPLEX SURFACE PATTERN EXISTED EARLY THIS AFTERNOON ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES WITH A WEAK COLD FRONT FROM SOUTH OF
DALHART TO A SURFACE LOW BETWEEN GAGE OKLAHOMA AND DODGE CITY
KANSAS. A SECOND SURFACE TROF EXTENDED FROM THE LOW SOUTHWESTWARD
INTO THE SOUTH PLAINS WHILE A DRYLINE WAS BEGINNING TO TAKE SHAPE
ACROSS EASTERN NEW MEXICO.

THESE BOUNDARIES WILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AS THE AIRMASS BECOMES EXTREMELY UNSTABLE ACROSS THE
OUTLOOK AREA. AN UPPER AIR DISTURBANCE WILL MOVE ACROSS CENTRAL NEW
MEXICO THIS AFTERNOON AND INTO THE NORTHWEST TEXAS PANHANDLE THIS
EVENING TO PROVIDE ADDITIONAL LIFT FOR SEVERE THUNDERSTORMS. OTHER
THUNDERSTORMS THAT DEVELOP ACROSS SOUTHEAST COLORADO COULD ALSO BE
SUSTAINED AS THEY MOVE INTO THE OKLAHOMA PANHANDLE.

THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
DOWNBURST WINDS. HOWEVER...WIND PROFILES WILL BECOME MORE FAVORABLE
THIS EVENING ACROSS THE SOUTHEAST TEXAS PANHANDLE FOR SUPERCELL
DEVELOPMENT.

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE
OKLAHOMA PANHANDLE AND NORTHERN AND EASTERN TEXAS PANHANDLE SHOULD
BE READY FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON OR TONIGHT.

COBB
Special weather statement, Jun 12, 1:24 PM CDT, 4 hours 53 minutes before
OKZ001>003-TXZ001>020-130500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUN 12 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
OKLAHOMA PANHANDLE AND THE EXTREME NORTHERN AND EASTERN TEXAS
PANHANDLE THIS AFTERNOON INTO TONIGHT...

THE RISK AREA IS GENERALLY EAST OF A LINE FROM BOISE CITY OKLAHOMA
TO SHAMROCK TO WELLINGTON.

A COMPLEX SURFACE PATTERN EXISTED EARLY THIS AFTERNOON ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES WITH A WEAK COLD FRONT FROM SOUTH OF
DALHART TO A SURFACE LOW BETWEEN GAGE OKLAHOMA AND DODGE CITY
KANSAS. A SECOND SURFACE TROF EXTENDED FROM THE LOW SOUTHWESTWARD
INTO THE SOUTH PLAINS WHILE A DRYLINE WAS BEGINNING TO TAKE SHAPE
ACROSS EASTERN NEW MEXICO.

THESE BOUNDARIES WILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AS THE AIRMASS BECOMES EXTREMELY UNSTABLE ACROSS THE
OUTLOOK AREA. AN UPPER AIR DISTURBANCE WILL MOVE ACROSS CENTRAL NEW
MEXICO THIS AFTERNOON AND INTO THE NORTHWEST TEXAS PANHANDLE THIS
EVENING TO PROVIDE ADDITIONAL LIFT FOR SEVERE THUNDERSTORMS. OTHER
THUNDERSTORMS THAT DEVELOP ACROSS SOUTHEAST COLORADO COULD ALSO BE
SUSTAINED AS THEY MOVE INTO THE OKLAHOMA PANHANDLE.

THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
DOWNBURST WINDS. HOWEVER...WIND PROFILES WILL BECOME MORE FAVORABLE
THIS EVENING ACROSS THE SOUTHEAST TEXAS PANHANDLE FOR SUPERCELL
DEVELOPMENT.

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE
OKLAHOMA PANHANDLE AND NORTHERN AND EASTERN TEXAS PANHANDLE SHOULD
BE READY FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON OR TONIGHT.

COBB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:00 PM CDTFlash Flood WarningAMAWheeler4 hr
Jun 11, 7:04 PM CDTTornado WarningAMAWheeler56 min
Jun 11, 7:21 PM CDTTornado WarningAMACollingsworth69 min
Jun 11, 7:59 PM CDTTornado WarningAMACollingsworth, Wheeler61 min
Jun 11, 8:44 PM CDTTornado WarningAMADonley, Gray61 min
Jun 11, 9:02 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler58 min
Jun 11, 9:43 PM CDTFlash Flood WarningAMACollingsworth, Wheeler4 hr
Jun 11, 10:09 PM CDTSevere Thunderstorm WarningAMACollingsworth66 min
Jun 11, 10:21 PM CDTTornado WarningAMACollingsworth39 min
Jun 12, 5:13 PM CDTSevere Thunderstorm WarningAMAHartley62 min
Jun 12, 5:29 PM CDTSevere Thunderstorm WarningAMADallam61 min
Jun 12, 5:54 PM CDTSevere Thunderstorm WarningAMAMoore66 min
Jun 12, 6:11 PM CDTSevere Thunderstorm WarningAMAWheeler64 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.